Thursday, May 3, 2012

A Health Update

Attention DEAA000!!  I need you to respond to my emails so I can send you the toy you won!  If I don't hear from you by Wednesday, I'm going to have to select another winner!

I've been diagnosed with Polycystic Ovarian Syndrome and insulin resistance.  The former increases my likelihoods of cancer and infertility.  So I'm on birth control to help that.  The most common symptom of insulin resistance is exhaustion and fatigue.  So, GOD, I'm hoping the medication I'll be starting for that helps with those.  Because it's gotten bad and it seems to be worsening.  Fingers crossed. 

It's not just being tired.  Even though that's part of it.  Your muscles shake from exhaustion when you've done nothing.  When you manage to get yourself out of bed and walk to the bathroom, you have to hold on to the walls because your legs are about to give out on you.  Carrying groceries in from the car results in you trapped in bed for two days.  You, literally, feel as if you ran a marathon when you've barely managed to move enough to survive.  It's not about being fat and/or lazy but, if you do think that, I'm sure I won't be able to tell you otherwise.

Hopefully new medication will enable me to function and move more.  To work out daily and do more than one thing a week.  That'd be nice.

The pain doctor I was trying to get in to see denied my case so now I'm waiting to hear back from another.  I miss having doctors that know and trust me. But I'm slowly acquiring them!  My primary seems okay.  My psychiatrist and therapist are awesome.  My nutritionist is changing my life.  And my new gynecologist is great.  Now if I can just add a pain specialist to the mix, my health team will be perfection!

8 comments:

  1. I have PCOS too. Have you been prescribed Metformin? It's supposedly the best thing for insulin resistance, but I couldn't take it due to uh, ah, certain side effects that I won't get into here. I hope you tolerate it and it works well for you. I'm currently taking Yasmin and Spironolactone, which keeps my testosterone down but doesn't help with the weight gain at all sadly. Best of luck!!

    ReplyDelete
    Replies
    1. Yes, I'll be starting metformin once they make sure it doesn't conflict with my psych meds. I'm on ortho tricyclin because I didn't have any issues with it before and it's really inexpensive. Fingers crossed!

      Delete
    2. I should also add that it sounded really weird and anti-fat of me to say "sadly" about the weight gain - not my intention at all. I left out some personal context there, oooooops.

      Delete
  2. Sounds like it is all starting to come together...hope the results will make this summer the best ever.

    ReplyDelete
  3. Heidi, I'm pretty sure what's being referred to are the gastrointestinal side effects of Metformin/Glucophage; bloating, gas, diareah. Don't let it scare you off though. I have PCOS and Diabetes and it works very well for me. I had the doctor switch me to the Extended Release option and didn't have the side effects any more. Something to keep in mind.

    Sarah

    ReplyDelete
  4. Heidi, I am so glad you are taking care of your health issues. You deserve to have a body that feels good and does what it's supposed to do.

    One thing I really hope you're doing, health-wise, is taking your vitamin supplements. People who've had WLS really, really need to do this; their bodies have problems absorbing vitamins so they need to take high doses to absorb adequate amounts. Vitamin deficiencies can cause all sorts of serious problems, such as depression and extreme fatigue, and you've written about suffering from both of those problems. See here, for example, for one woman's story of how a vitamin B-12 deficiency wreaked havoc with her health: (The writer of that piece says that birth control pills prevent adequate B-12 absorption, so you might want to ask your doctor about that, now that you're going on birth control).

    I hope this doesn't sound too preachy or condescending, Heidi! I'm just writing this because I'm a huge fan of you and your work, and I care about how you feel. Take care of yourself, sweetie!

    ReplyDelete
  5. You also can have extreme fatigue as part of the fibro. So if you have multiple illnesses causing fatigue, when each alone is enough to keep you in bed all day, that can be overwhelming for sure. Oh, and also, fibro can cause muscle weakness, I get that a ton with the muscles in my thighs, on days it is bad I cannot stand up at all. I've been in lines at the pharmacy before and had to go sit down because my legs couldn't hold me up anymore.

    Denied your case? Like he isn't taking new patients or he won't take you as a patient or if he takes you as a patient, he won't help you manage your pain medically...??? That sucks. There's got to be some dr in the south that will have a little compassion for a girl in pain.

    ReplyDelete
  6. Hey Heidi, so glad things are coming together. As to the Metformin, try to get the extended release type as it doesn't have the unfortunate gastrointestional side effects, yugh. Keep going buckaroo, things just keep getting better.

    ReplyDelete

If you're asking a question, please include your email address in your comment so I can contact you! <3